Alert archive / Mississippi / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 531, NWS Jackson, MS

September 22, 2009Humphreys County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Sep 22, 2009, 2:09 AM CDT for Humphreys County, Mississippi. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 22, 2009, 2:09 AM CDT (07:09 UTC)
Expired
Sep 22, 2009, 3:00 AM CDT
In force
51 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

County Humphreys County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 107 km from the middle of the area, began a volume at 07:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 8:13 PM CDT, 5 hours 56 minutes earlier.

Area forecast discussion, Sep 21, 8:13 PM CDT, 5 hours 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
813 PM CDT MON SEP 21 2009

.UPDATE...MOST OF THE ACTIVE CONVECTION APPEARS TO BE TAKING A
BREATHER AND HAVE ALLOWED FFA TO EXPIRE FOR OUR NERN PORTIONS FOR
NOW. A FEW LOCAL WRF RUNS INDICATE SOME REDEVELOPMENT OF SHRA/TSRA
OVER NRN HALF OF THE CWFA AFTER 10 PM OR SO AND THESE CONTINUE
LIFTING NWD OVERNIGHT. WILL PROBABLY UPDATE PACKAGE AGAIN BEFORE 02Z
TO LOWER POPS FOR SRN PORTIONS. THE BIGGER FOCUS WILL BECOME THE
EVOLUTION OF LINEAR MCS MOVING THROUGH THE OZARKS INTO OUR SOUPY
AIRMASS TUESDAY MORNING. MODELS TEND TO WEAKEN THIS SYSTEM RATHER
DRAMATICALLY BUT AM NOT CONVINCED THAT THIS WILL BE THE CASE. IT
SEEMS THE PRE-FRONTAL TSRA OUTFLOW FROM THIS COMPLEX WILL PROGRESS
FARTHER THAN MODELS ARE DEPICTING AND HAVE KEPT MENTION FOR STRONG
STORMS IN FOR TUESDAY AFTERNOON/EVENING IN UPDATED HWOJAN AS WELL AS
REINTRODUCING RISK FOR HEAVY RAINS FOR THE HIGHWAY 82 CORRIDOR FOR
TUESDAY NIGHT INTO WEDNESDAY WITH STALLING SYSTEM. UPPER THERMAL
PATTERN NOT CHANGING MUCH BEFORE THURSDAY AS 300MB ANTICYCLONE STAYS
ANCHORED IN THE WRN GULF KEEPING A RIGHT ENTRANCE DIFFLUENT REGION IN
THE NEIGHBORHOOD OF THE LOWER MS VALLEY./40/

REST OF PREVIOUS DISCUSSION...FOR THU-FRI...MODELS ARE OFFERING
SIMILAR SOLUTIONS ON THE GENERAL PATTERN WITH A LARGE UPPER LOW OVER
THE ROCKIES AND SUBSEQUENT UPPER RIDGE OVER THE GULF STATES. THE EURO
IS THE SLIGHT OUTLIER AS IT DOES NOT RETROGRADE THE UPPER LOW AS MUCH
AND KEEPS HEIGHTS A TAD LOWER OVER OUR AREA. ADDITIONALLY...IT IS
MORE PROGRESSIVE WITH THE EVOLUTION OF THE SYNOPTIC FEATURES AND
PUSHES IN BETTER LIFT OVER THE WEEKEND AND IN A QUICKER FASHION.
HOWEVER...BEFORE THAT OCCURS...THE GFS/GFS ENSEMBLE AND SREF ALL
SUPPORT THE BUILDING RIDGE OVER THE AREA AND FOR THE LATTER HALF OF
THE WEEK AND NO MID/UPPER LEVEL FORCING TO DRIVE THE SORT OF PRECIP
WE HAVE BEEN SEEING. LOW LEVEL MOISTURE WILL REMAIN ON THE HIGH SIDE
AND PWATS WILL RANGE BETWEEN 1.8 AND 2.1 INCHES. THIS WILL SUPPORT
ISO/SCT SHRA AND POSSIBLY A ROUGE TSRA. GUID IS OFFERING 40-60% POPS
AND I WILL CUT THOSE VALUES ACROSS THE BOARD EACH DAY DUE TO THE
ANTICYCLONIC FLOW AND BUILDING RIDGE AND THE LACK OF FORCING. MY ADJ
WILL OFFER 30-40% POPS THOSE DAYS. I ALSO MADE THE WX GRIDS REFLECT
MORE OF A PURE DIURNAL SWING AS AFTERNOON/EARLY EVE WILL BE THE
PRIMARY TIMES FOR CONVECTION.

FOR SAT-MON...LOW CONFIDENCE EXISTS DURING THIS PERIOD AS RECENT
MODEL PERFORMANCE IN THE LONG RANGE HAS BEEN VERY POOR. BOTH THE
GFS/EURO DO SHOW A COOL FRONT MOVING THROUGH THE AREA...BUT THE
TIMING IS WAY OFF. THE GFS IS MUCH SLOWER AND DOES NOT PUSH THE
FRONT THROUGH UNTIL THE LATTER HALF OF MON...WHILE THE EURO PUSHING
THE FRONT THROUGH EARLY SUN. BOTH MODELS SHOW BETTER PRECIP CHANCES
FOR SAT AND DUE TO THE UNCERTAINTY...I HAVE JUST FOLLOWED GUID POPS
THROUGH ALL THOSE PERIODS./CME/  NOTE: DAYTIME MODEL CYCLES OFFERING
STRONGER SUPPORT FOR A SATURDAY NIGHT FRONTAL PASSAGE INSTEAD OF
WAITING UNTIL MONDAY AND WILL TREND FORECAST IN THAT DIRECTION./40/

AS FOR TEMPS...WARM AND HUMID CONDITIONS WILL REMAIN WITH TEMPS
RUNNING SOME 5-10 DEGREES ABV CLIMO CONDITIONS INTO THE WEEKEND.
GUID VALUES WERE ON THE WARM SIDE AND SEEM VERY REASONABLE. HIGHS
WILL LIKELY RANGE FROM 85-90 AND LOWS AROUND 70. I COULD SEE LOW
TEMPS BEING WARMER...BUT I AM HESITANT TO WARM GUID LOWS WHEN ARE
AROUND 70 ANYWAY. THE REASON IS...IT WILL NOT TAKE MUCH TO DROP AN
EXTRA 2-3 DEGREES IF SKIES CAN CLEAR AS NIGHTS ARE GETTING LONGER BY
THE DAY AND CLIMO LOWS ARE AROUND 60. WITH OUT CLOUDS/WIND...LOWS
WILL TYPICALLY OVER ACHIEVE THIS TIME OF YEAR. /CME/

&&

.AVIATION...MOSTLY VFR CLOUD LAYERS LEFT OVER EARLY THIS EVENING WITH
TSRA DIMINISHING. IFR TO LIFR CEILINGS AND VISIBILITIES ARE INDICATED
REDEVELOPING LATER TONIGHT BY THE MODELS 05-10Z WITH THE GREATEST
CONFIDENCE OF LIFR CONDITIONS OCCURRING IN THE ERN MS. CONDITIONS
WILL BE SLOW TO IMPROVE TUESDAY MORNING BUT MVFR CONDITIONS SHOULD
PREVAIL AGAIN BY 16Z. A BRIEF PERIOD OF VFR CONDITIONS MAY BE
OBSERVED BEFORE AFTERNOON SHOWERS AND THUNDERSTORMS DEVELOP. GREATEST
COVERAGE OF STORMS IS EXPECTED TO BE OVER THE NORTH AND WEST FOR
TUESDAY AFTERNOON WITH OUTFLOW BOUNDARY FROM OZARKS CONVECTION./40/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       72  87  71  87 /  31  82  45  58
MERIDIAN      71  86  70  89 /  48  65  31  26
VICKSBURG     71  88  70  86 /  24  81  57  72
HATTIESBURG   73  87  72  90 /  37  75  35  24
NATCHEZ       72  87  71  85 /  30  83  54  68
GREENVILLE    71  88  70  84 /  24  64  61  79
GREENWOOD     71  86  70  86 /  29  66  52  76

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
Hazardous weather outlook, Sep 21, 7:36 PM CDT, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
736 PM CDT MON SEP 21 2009

LAZ007>009-015-016-023>026-MSZ040>043-047>066-072>074-230045-
MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-MADISON LA-
FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-ISSAQUENA-SHARKEY-YAZOO-
MADISON MS-WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-
COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-
LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-
FORREST-
736 PM CDT MON SEP 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND TUESDAY

A FEW STRONG STORMS WILL BE POSSIBLE TUESDAY AFTERNOON AND EVENING AS
A WEAK UPPER LEVEL DISTURBANCE MOVES NORTHEAST ACROSS THE REGION.
FREQUENT LIGHTNING...GUSTY WINDS TO 45 MPH...TORRENTIAL RAINS OF 1 TO
2 INCHES AND SMALL HAIL WILL BE POSSIBLE WITH THE MORE INTENSE STORMS...
ESPECIALLY WEST OF THE NATCHEZ TRACE PARKWAY.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY

ADDITIONAL LOCALLY HEAVY RAINFALL WILL BE POSSIBLE TUESDAY NIGHT AND
WEDNESDAY AS A FRONTAL SYSTEM STALLS OVER THE REGION. RESIDENTS IN
FLOOD PRONE AREAS SHOULD STAY IN TOUCH WITH LATER FORECASTS.
OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW
FROM THURSDAY THROUGH SUNDAY.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SUNDAY.

ARZ074-075-MSZ018-019-025>039-044>046-230045-
ASHLEY-CHICOT-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-
MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-WASHINGTON-
HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-LEAKE-NESHOBA-KEMPER-
736 PM CDT MON SEP 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND TUESDAY

A FEW STRONG STORMS WILL BE POSSIBLE TUESDAY AFTERNOON AND EVENING AS
A WEAK UPPER LEVEL DISTURBANCE MOVES NORTHEAST ACROSS THE REGION.
FREQUENT LIGHTNING...GUSTY WINDS TO 45 MPH...TORRENTIAL RAINS OF 1 TO
2 INCHES AND SMALL HAIL WILL BE POSSIBLE WITH THE MORE INTENSE STORMS...
ESPECIALLY WEST OF THE NATCHEZ TRACE PARKWAY.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY

ADDITIONAL VERY HEAVY RAINFALL WILL BE POSSIBLE TUESDAY NIGHT AND
WEDNESDAY AS A FRONTAL SYSTEM STALLS OVER THE REGION. RECENT HEAVY
RAINS...ESPECIALLY ACROSS THE HIGHWAY 82 CORRIDOR...HAS SET THE
STAGE FOR POSSIBLE FLOODING FROM THESE NEW RAINS AND RESIDENTS SHOULD
STAY IN TOUCH WITH LATER FORECASTS. OTHERWISE...THE PROBABILITY FOR
WIDESPREAD HAZARDOUS WEATHER IS LOW FROM THURSDAY THROUGH SUNDAY.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SUNDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

40

In the hours before

Local storm report, Sep 21, 11:31 PM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1131 PM CDT MON SEP 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       3 W DE KALB             32.77N 88.71W
09/21/2009  M4.50 INCH       KEMPER             MS   CO-OP OBSERVER

            4.5 INCHES OF RAIN WAS MEASURED JUST W OF DE KALB BY A
            COCORAHS OBSERVER. RADAR ESTIMATES SUPPORT THIS
            MEASUREMENT WELL AND ACROSS OTHER PARTS OF KEMPER CO
            RADAR ESTIMATES SUGGEST 5 TO 7 IN FELL. FLASH FLOODING
            WAS REPORTED ACROSS PORTIONS OF KEMPER CO DUE TO THIS
            VERY HEAVY RAINFALL.

&&

CME
Special weather statement, Sep 22, 12:57 AM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1257 AM CDT TUE SEP 22 2009

MSZ047-220615-
WARREN MS-
1257 AM CDT TUE SEP 22 2009

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS
LOCATED 3 MILES NORTHEAST OF LE TOURNEAU AT 1257 AM CDT...MOVING
NORTHEAST AT 20 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN CENTRAL WARREN COUNTY SHOULD MONITOR THIS STORM CLOSELY.
THIS STORM WILL IMPACT THE VICKSBURG AREA BETWEEN 1 AND 110 AM.

CME
Local storm report, Sep 22, 1:19 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
119 AM CDT TUE SEP 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 AM     HAIL             VICKSBURG               32.33N 90.87W
09/22/2009  E0.50 INCH       WARREN             MS   LAW ENFORCEMENT

            AT LEAST DIME SIZED HAIL FALLING AROUND VICKSBURG.

&&

CME
Local storm report, Sep 22, 1:38 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
138 AM CDT TUE SEP 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 AM     HAIL             VICKSBURG               32.33N 90.87W
09/22/2009  E0.75 INCH       WARREN             MS   PUBLIC

            DIME TO PENNY SIZED HAIL FELL IN VICKSBURG.

&&

CME
Special weather statement, Sep 22, 1:40 AM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
140 AM CDT TUE SEP 22 2009

MSZ042-220710-
YAZOO MS-
140 AM CDT TUE SEP 22 2009

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA SIZE HAIL WAS LOCATED
9 MILES SOUTH OF HOLLY BLUFF AT 140 AM CDT...MOVING NORTHEAST AT 25
MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN WESTERN YAZOO COUNTY SHOULD MONITOR THIS STORM CLOSELY.

BYB
Special weather statement, Sep 22, 2:04 AM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
204 AM CDT TUE SEP 22 2009

MSZ035-220735-
HUMPHREYS MS-
204 AM CDT TUE SEP 22 2009

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS
LOCATED 11 MILES SOUTH OF MIDNIGHT AT 205 AM CDT...MOVING NORTHEAST
AT 30 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN HUMPHREYS COUNTY SHOULD MONITOR THIS STORM CLOSELY.

BYB

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 7:45 PM CDTRiver Flood WarningJANAttala, Holmes11 days
Sep 21, 9:31 PM CDTRiver Flood WarningJANAttala23 hr
Sep 21, 9:31 PM CDTRiver Flood WarningJANLeake23 hr
Sep 22, 1:02 AM CDTSevere Thunderstorm WarningJANIssaquena, Warren43 min
Sep 22, 3:59 AM CDTFlash Flood WatchJANAdams, Attala, Bolivar, Carroll, Choctaw, Claiborne and 33 more15 hr
Sep 22, 4:04 AM CDTRiver Flood WarningJANNoxubee8 days
Sep 22, 4:35 PM CDTFlash Flood WarningJANRankin115 min
Sep 22, 4:46 PM CDTFlash Flood WarningJANHinds, Madison119 min
Sep 22, 6:56 PM CDTFlash Flood WarningJANNeshoba2 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.